User uShare Login | Register
Login
Register

Along with posting photos, videos, and stories, your uShare account lets you post Classified Ads, recipes on What's For Dinner, and Announcements.


49° View Weather Current Conditions Sioux Falls Change Location
Set Weather Options

RADAR LOCATION

TEMPERATURE LOCATION

Share your Photos, Videos, and Stories on uShare! Click here to get started.

News

[0] My Saved Articles
Back to all news

Healthbeat

Find local businesses
on the KELO Pages!

 

Cold Remedy Crunch

January 6, 2012, 6:14 PM by Casey Wonnenberg

Cold Remedy Crunch
SIOUX FALLS, SD - You may have noticed fewer over-the-counter flu, cough and cold medications on store shelves. That's because of a variety of factors.

If you're noticing familiar medications missing from store shelves, it may be because companies are reformulating the products.

"A lot of the combinations they're finding actually do more harm than good, so if you're treating one symptom and you're throwing four drugs at it, it's actually doing more harm than good a lot of the time," Lewis Drug Pharmacist Sara Gossen said.

Gossen says the changes come after regulators became concerned about people accidentally overdosing.

"If you start combining a cough and cold that you didn't even realize has Tylenol in it with a Tylenol over-the-counter pain medication, then you can get too much of that Tylenol and not even realize it," Gossen said.

In addition to recalls and reformulations, you might be seeing fewer products on the shelves because more people are suffering from colds and allergies.

"With the winter we're having, without those numerous hard freezes, the allergies just keep going, and we've seen more allergy products that usually get relief about this time of year or shortly before really struggling still," Gossen said.

And if you are dealing with the sniffles, you might have to look into using a different product than in the past.

"I would really hope in the next few months we would start seeing the shelves not so bare anymore," Gossen said.

An overdose of acetaminophen, which is what Tylenol includes and is contained in many medications, can cause liver damage and possibly death.

Previous Story

Next Story


Comments





Sponsored
Find Local Businesses on KELO Pages!

View healthbeat

You may also like

Breaking Old Habits To Form New Ones

4/16/2015 6:06 PM

From eating healthier to spending less money, it's difficult to form new habits.

Full Story | Watch
Hundreds Waiting For Organ Donations In South Dakota

4/20/2015 12:22 PM

Nationwide, every 10 minutes, another name is added to the transplant waiting list. That's why health officials are increasing awareness this mont...

Full Story
Tracking Your Child's Blood Sugar On Your Phone

4/15/2015 5:53 PM

River wears a port in his abdomen that reads his blood sugar levels. It syncs via Bluetooth to a phone he carries, which then can communicate with his...

Full Story | Watch
Forever Thankful For A Life-Saving Gift

4/20/2015 5:47 PM

When Tessa was two months old, doctors diagnosed her with a rare liver disease. She needed a transplant to survive.

Full Story | Watch
Testing To Find Allergens

4/17/2015 5:48 PM

Only one thing that's not so fun about vacation time, the Sioux Falls boy tends to get sick every time his family takes a trip.

Full Story | Watch


Events